Virginia, 2011

Hail and Damaging Winds in Virginia, June 28, 2011

June 28, 2011 · NWS AKQ · 27 events in 15 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 9:40 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 9:40 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 AM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE NORTHWEST THIS AFTERNOON...THEN
CROSSES THE REGION TONIGHT. HIGH PRESSURE BUILDS IN FROM THE WEST
FOR WEDNESDAY THROUGH THURSDAY...AND SETTLES OFF THE SOUTHEAST COAST
BY FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WARM AND HUMID AIRMASS IS IN PLACE OVER THE FORECAST AREA THIS
MORNING. ANY EXISTING CONVECTION IS PRESENTLY OUTSIDE OF THE
FORECAST AREA ACROSS DE SOUTHERN NJ AND SOUTHEAST PA. A BREAK IS
EXPECTED DURING THE MIDDAY HOURS BEFORE A COLD FRONT APPROACHES
THE NW ZONES THIS AFTERNOON. SCATTERED CONVECTION IS EXPECTED TO
DEVELOP AHEAD OF THE FRONT LIKELY ALONG A LEE-SIDE/PRE-FRONTAL
TROUGH FEATURE PRESENTLY BISECTING VA FROM NE TO SW...WHERE THE
SKY HAS ALSO BEEN MAINLY CLEAR FOR THE PAST FEW HOURS ALLOWING
FOR GOOD SURFACE HEATING. ANY THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING COULD PRODUCE STRONG WIND GUSTS AND HAIL...AND SPC
HAS UPGRADED MOST OF THE AREA TO A SLIGHT RISK FOR SEVERE STORMS.
PW ON THE 12Z KWAL SOUNDING WAS 1.7 IN...AND MODEL SOUNDINGS
SUGGEST PW VALUES COULD APPROACH 2 IN THIS AFTERNOON...SO THIS
COMBINED WITH A WEAK WIND PROFILE WILL RESULT IN BRIEF VERY HEAVY
RAIN IN ANY STORMS. MAXIMUM TEMPERATURES WILL MAINLY BE IN THE LOW
TO MID 90S WITH A FEW HOURS OF HEAT INDICES AROUND 100.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AXIS OF HIEST PW WTRS (GENLY FM 2-2.25") GRDLY SHIFTS TO THE ESE
TNGT AS CDFNT SLOLY PRESSES TWD THE CST. XPCTG AXIS OF SHRAS/TSRAS
(FOR NOW POPS MNLY 40-50%) TO SHIFT INTO ERN/SE VA AND NE NC AS IT
DOES...WHL DRYING BEGINS (LT AT NGT) ACRS THE NW PORTION OF FA. WL
CONT TO HV PTNTL FOR MOD/HVY RA FM STMS DUE TO RELATIVELY SLO
MVG/VRY MOIST ATMOS/PTNTL FOR TRAINING OF STMS. LO TEMPS FM THE
U60S NW TO M70S SE.

GFS SLOER IN PUSHES FNT ENTIRELY E AND S OF FA ERY WED. WL CONT W/
IDEA OF ISLTD/SCT POPS IN THE (ERY/MID) MRNG HRS SE VA/NE NC...WHL
DRYING CONTS OVR REST OF FA. BY AFTN HRS...MUCH OF THE AREA WL HV
MUCH DRIER CONDS AND CLRG SKY...HWVR WL HANG ONTO SLGT CHC POPS ACRS
CSTL NE NC. HI TEMPS WED FM THE L/M80S NR THE CST...TO M/U80S
INLAND.

SFC HI PRES BUILDS INTO/OVR THE FA WED NGT THROUGH THU...PRVDG
GENLY SKC AND VRY COMFY WX TO CLS OUT THE MONTH OF JUNE. LO TEMPS
WED NGT FM THE M/U50S FOR MOST INLAND PLCS TO THE 60S IN THE URBAN
AREAS AND RIGHT ALG THE CST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO MAJOR CHANGE IN FORECAST RATIONALE IN THE EXTENDED PERIOD.
UPPER LVL LONGWAVE PATTERN FOR THE LATE WEEK TIME FRAME LOOKS TO BE
CHARACTERIZED BY BROAD UPR LVL RIDGING OVER THE CENTRAL/SOUTHERN
PLAINS BUILDING EAST OVER THE HOLIDAY WEEKEND INTO ERY NEXT WEEK.

GENERALLY BENIGN/DRY CONDITIONS THU NGT-SAT COURTESY OF HIGH
PRESSURE OVER THE OHIO VALLEY WL GIVE WAY TO INCREASING (MAINLY
DIURNALLY DRIVEN) RAIN CHCS BY SUN/MON AS RIDGE BUILDS EAST W/
RESULTANT SURFACE FLOW VEERING TO BECOME S-SW OVER THE WEEKEND.
HIGHEST RAINFALL CHCS FOR THE PERIOD LOOKS TO COME ON SUNDAY W/GFS
AND ECMWF BOTH DEVELOPING A LEE TROUGH ACROSS WESTERN ZONES...WHICH
COULD WELL PROVIDE A FOCUSING MECHANISM FOR TYPICAL SCT AFTN
CONVECTION SUNDAY AFTN/EVE AND ONCE AGAIN ON MONDAY AFTN.

FOR TEMPERATURES...STAYED CLOSE TO INHERITED FORECAST WITH
TEMPERATURES STAYING NR/JUST ABOVE SEASONABLE VALUES. LOOK FOR
MAXIMA GENERALLY IN THE LOWER 90S INLAND...COOLER M-U 80S AT
IMMEDIATE COASTAL ZNS. EARLY MORNING LOWS TO GENERALLY RANGE THROUGH
THE 60S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AREAS OF FOG CONTINUE TO DEVELOP EARLY THIS AM...ESPECIALLY OVER
E/SE PTNS OF THE REGION WHERE HEAVIER RAINS FELL YESTERDAY. EXPECT
PATCHY DENSER (IFR) FOG THROUGH THE PRE-DAWN AREAS...MOST LIKELY
TO AFFECT KSBY WHERE MORE WIDESPREAD UPPER LEVEL CLOUDS SHOULD
STAY FARTHER S. FOR KECG AND KPHF...IT WILL BE A CLOSE CALL...
AS THE DENSER UPPER CONVECTIVE DEBRIS WILL MOST LIKELY PRECLUDE
IFR VSBYS.

SW WNDS AND WARM MOIST AIR WILL PROVIDE CHC FOR MORE SHOWERS/TSTMS
AHEAD OF THE SLOW MOVING COLD FRONT...MAINLY FROM THE LATE AFTN
INTO EVENING ACROSS THE TAF SITES. HOWEVER...PREDOMINATE VFR
CONDITIONS ARE EXPECTED THRU THE DAY.

OUTLOOK...THE CHANCES FOR PCPN WITH SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY NIGHT ALONG WITH BRIEFLY LOWERING
AVIATION CONDITIONS. VFR/DRY WEATHER WILL PREVAIL WEDNESDAY
THROUGH FRIDAY.

&&

.MARINE...
FAIRLY BENIGN CONDITIONS CONTINUE OVER THE WATERS THIS MORNING...
WITH A FAIRLY LIGHT S/SW FLOW (10 KTS OR LESS). A WEAK COLD FRONT
WILL DROP ACROSS THE WATERS LATE TONIGHT/EARLY WED. THE TIGHTENING
GRADIENT AHEAD OF THIS FRONT WL ALLOW FOR MODEST INCREASE IN WINDS
LATER THIS AFTN/EVENING AND OVERNIGHT...THOUGH AGAIN THE LATEST
SHORT RANGE MODEL PROJECTIONS SHOW WINDS/WAVES WILL REMAIN BELOW SCA
THRESHOLDS.

BEHIND THE FRONT...WIND DIRECTIONS WILL SWITCH TO THE NW THEN
N...WITH THE SHALLOW OVER-WATER INSTBY SETTING THE STAGE FOR A
MARGINAL/BRIEF SURGE (PSBL SCA CONDITIONS) OVER CHES BAY EARLY WED
MORNING. AT THIS POINT...THE NAM MODEL REMAINS THE OUTLIER IN
TERMS OF A 1-3 HOUR PERIOD OF SUSTAINED WINDS NEAR 20 KTS OVER
CHES BAY. SO...FOR NOW HAVE OPTED TO CAP WINDS AT 15 KTS ACROSS
THE BAY (I.E. NO HEADLINES)... HOWEVER WILL CONTINUE TO MONITOR
THIS SITUATION FOR POTENTIAL SCA HIGHLIGHTS. BOATING CONDITIONS
ARE EXPECTED TO BECOME MORE TRANQUIL BY THURSDAY THROUGH THE FIRST
HALF OF THE HOLIDAY WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/AJZ
NEAR TERM...ALB/AJZ
SHORT TERM...ALB
LONG TERM...MAM
AVIATION...BKH
MARINE...BKH
Hazardous weather outlook, Jun 28, 2:33 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 AM EDT TUE JUN 28 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-290745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
333 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. ANY STORMS...ESPECIALLY FROM THIS AFTEROON THROUGH THIS
EVENING...MAY CONTAIN STRONG...GUSTY WINDS...SMALL HAIL AND
LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-290745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
333 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 1:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT TUE JUN 28 2011

VAZ088-089-092-093-281915-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
243 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM MOVING THROUGH SUSSEX COUNTY.

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAKEFIELD...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WAKEFIELD AT 250 PM EDT...BOOTH
FORK AT 255 PM EDT...DENDRON AT 300 PM EDT...ELLIS FORK AT 305 PM
EDT...RUNNYMEDE...AND...ELBERON AT 310 PM EDT...DELK CROSSROADS AT
315 PM EDT.

EXPECT STRONG WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3675 7729 3698 7739 3720 7678 3692 7666

SCALORA

The radar

The Norfolk radar (KAKQ), 19 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 hail, 2 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Surry

When
June 28, 2:15 PM EST
Where
Surry County, 1.3 mi WSW of Surry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -76.870

Quarter size hail was reported.

Thunderstorm Wind, York

When
June 28, 3:00 PM EST
Where
York County, 0.55 mi W of Yorktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.230, -76.530

Trees were downed along Colonial Parkway and Route 238.

Hail, Amelia

When
June 28, 5:13 PM EST
Where
Amelia County, 0.55 mi W of Morven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -78.080

Quarter size hail was reported near the intersection of Clement Town Road and Genito Road.

Thunderstorm Wind, Nottoway

When
June 28, 5:18 PM EST
Where
Nottoway County, 2.2 mi E of Crewe Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.180, -78.060

Numerous trees were downed across the area, especially north of Nottoway.

Thunderstorm Wind, Henrico

When
June 28, 5:34 PM EST
Where
Henrico County, 1.64 mi W of Highland Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.550, -77.360

Large tree was downed on a power line.

Hail, Amelia

When
June 28, 5:35 PM EST
Where
Amelia County, 2.2 mi W of Earls
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.230, -77.940

Quarter size hail was reported.

Thunderstorm Wind, Accomack

When
June 28, 5:57 PM EST
Where
Accomack County, 0.69 mi N of New Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.980, -75.530

Several large limbs were downed.

Thunderstorm Wind, Chesterfield

When
June 28, 6:00 PM EST
Where
Chesterfield County, 3.37 mi ENE of Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.360, -77.670

Numerous trees were downed along a two to three mile stretch of Beach Road.

Thunderstorm Wind, Chesterfield

When
June 28, 6:05 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.410, -77.650

Large tree was downed onto a deck at a residence in Midlothian Harbor Point Village.

Thunderstorm Wind, Prince Edward

When
June 28, 6:10 PM EST
Where
Prince Edward County, 4.42 mi NE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.280, -78.400

Trees were downed.

Thunderstorm Wind, Prince Edward

When
June 28, 6:10 PM EST
Where
Prince Edward County, 2.76 mi S of Moran
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.190, -78.270

Trees were downed just north of the Twin Lakes area.

Thunderstorm Wind, Chesterfield

When
June 28, 6:12 PM EST
Where
Chesterfield County, 1.79 mi WSW of Richmond Chesterfiel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.390, -77.560

Trees were downed in Pocahontas State Park between Swift Creek and Courthouse Road.

Lightning, Chesterfield

When
June 28, 6:25 PM EST
Where
Chesterfield County, 2.76 mi N of Beach
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.390, -77.600

Trees were downed by a lightning strike and blocking portions of Qualla Road in Clover Hill Farms Subdivision.

Thunderstorm Wind, Chesterfield

When
June 28, 6:25 PM EST
Where
Chesterfield County, Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.320, -77.430

Piece of patio furniture was blown through the window of a residence on Poplar View Road.

Thunderstorm Wind, Nottoway

When
June 28, 6:25 PM EST
Where
Nottoway County, 2.76 mi S of Mutt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.140, -78.180

Trees were downed along Route 724 southwest of Crewe.

Thunderstorm Wind, Brunswick

When
June 28, 7:10 PM EST
Where
Brunswick County, 1.49 mi NNE of Cochran
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.850, -77.890

Numerous trees and power poles were downed just south of Alberta near Interstate 85 and Highway 1.

Hail, York

When
June 28, 7:12 PM EST
Where
York County, 2.14 mi NNE of Lackey
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -76.540

Quarter size hail was reported.

Thunderstorm Wind, Essex

When
June 28, 7:15 PM EST
Where
Essex County, 0.54 mi E of Tappahannock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.930, -76.860

Trees were downed on Route 360.

Thunderstorm Wind, Dinwiddie

When
June 28, 7:25 PM EST
Where
Dinwiddie County, 1.79 mi ESE of Dinwiddie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.070, -77.570

Trees were downed.

Thunderstorm Wind, Dinwiddie

When
June 28, 7:25 PM EST
Where
Dinwiddie County, 0.88 mi SE of Reams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.090, -77.410

Large limbs were downed.

Thunderstorm Wind, Dinwiddie

When
June 28, 7:25 PM EST
Where
Dinwiddie County, 3.45 mi SE of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.170, -77.430

Numerous trees were downed near the intersection of Vaughn Road and Flank Road.

Thunderstorm Wind, Petersburg (C)

When
June 28, 7:28 PM EST
Where
Petersburg (C) County, 3.5 mi S of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.170, -77.430

Tree was downed.

Thunderstorm Wind, Prince George

When
June 28, 7:40 PM EST
Where
Prince George County, 3.9 mi WSW of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.040, -77.390

Trees were downed along South Crater Road north of Carson.

Thunderstorm Wind, Sussex

When
June 28, 7:43 PM EST
Where
Sussex County, Stony Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.950, -77.400

Tree was downed.

Heavy Rain, York

When
June 28, 8:07 PM EST
Where
York County, 0.55 mi E of Yorktown
Reported by
Amateur Radio
Coordinates
37.230, -76.510

Six to eight inches of water was covering the roadway on State Road 1020 in Yorktown.

Lightning, James City

When
June 28, 8:55 PM EST
Where
James City County, 0.69 mi N of Five Forks
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.260, -76.770

Lightning strike blew a hole through the roof of a home and traveled through the electrical system on Foxridge Road.

Thunderstorm Wind, Accomack

When
June 28, 9:12 PM EST
Where
Accomack County, Mears
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.830, -75.620

Large limbs were downed in a yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328917, 328937, 328918, 328938, 328939, 328919, 328940, 328942, 328943, 328934, 328944, 328959, 328927, 328945, 328946, 328948, 328920, 328950, 328951, 328953, 328958, 328954, 328955, 328956, 328921, 328932, 328957.